If Someone overdosed, what would you do?
Anyone who uses drugs or medications can overdose.
An overdose means having too much of a drug or alcohol, or a mix of drugs and/or alcohol for your body to safely handle. Anyone who uses drugs or medication can overdose. Signs and symptoms of overdose may look different depending on the drug used. Overdose may cause death.
If you suspect an overdose get help immediately - call 911. It could save a life!
Opioid overdose can cause death because breathing may stop. Opioids include medicines for pain such as Vicodin, Codeine, OxyContin, Percocet, Opana, Methadone, and Fentanyl. Heroin is also an opioid. For more information on the risks of opioid overdose, signs, and symptoms, and what to do in the event of an opioid overdose.
View more information on the brochure.
Act 139 has made it easier to get help for an overdose through the Good Samaritan provision and increased access to Naloxone.
What is the Good Samaritan Provision?
Through the 'Good Samaritan' provision of Act 139, friends and loved ones are encouraged to summon emergency medical services by calling 911 in the event they witness an overdose. The law is meant to quell the fear of arrest in calling authorities for an overdose event by offering certain criminal and civil protections for those that do.
What is Naloxone?
Naloxone is a medication that can reverse an overdose that is caused by an opioid drug (i.e. prescription pain medication or heroin). When administered during an overdose, Naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes.
Naloxone has been used safely by emergency medical professionals for more than 40 years and has only one function: To reverse the effects of opioids on the brain and respiratory system in order to prevent death.
How to access Naloxone
Please be aware of the following communication/commitment from Kaleo Pharmaceutical for individual persons obtaining naloxone via their pharmacy:
Any commercially insured person with a prescription can now quickly obtain EVZIO with an out-of-pocket cost of, in most cases, $0, even if their insurance does not cover EVZIO. To facilitate this, Kaleo Pharmaceutical has a toll-free number, 877-4-EVZIO-EZ, that patients, physicians, or pharmacists can use to get immediate assistance to fill this potentially life-saving prescription.
Please feel free to share this information.
Increased Access of Naloxone for All Pennsylvanians Through Standing Order for the General Public
On Wednesday, October 28, 2015, Physician General Dr. Rachel Levine signed "Standing Order DOH -002-2015, Naloxone Prescription for Overdose". Naloxone is a prescription medication that reverses the effects of a prescription opioid medication or heroin overdose. The standing order is intended to ensure that residents of the Commonwealth of Pennsylvania who are at risk of experiencing an opioid-related overdose, or who are family members, friends or others in a position to assist a person at risk of experiencing an opioid-related overdose, are able to obtain this life-saving medication. In the event a prescription for Naloxone cannot be obtained from the individual's regular health care provider, the standing order may be used as a prescription to obtain Naloxone at a pharmacy - by the person at risk of overdose or for anyone who might use it on someone else (third party). In many cases, the standing order will be on file at local pharmacies. In those instances where it is not, Pennsylvanians can download a copy of the standing order from the Department of Health or the Department of Drug and Alcohol Programs' websites (health.pa.gov OR ddap.pa.gov) to take with them to a pharmacy that dispenses the medication.
Prior to administering Naloxone, persons are strongly advised to complete one of the online training programs approved by the Pennsylvania Department of Health in consultation with the Pennsylvania Department of Drug and Alcohol Programs, found at get naloxone now website or at the pavtn website and obtain a certificate and to discuss the use of the medication with the pharmacist. Act 139 0f 2014 does not require training to obtain the medication; however, training and the prompt seeking of medical assistance/911 is necessary in order to ensure that persons are protected from legal liability as provided through the statute.
Note: The standing order is not intended to be used by organizations that employ or contract with medical staff who are authorized to write prescriptions.
For more information please see Naloxone Standing Order for General Public (DOCX)
Members of the community, family members, friends, and bystanders may be prescribed naloxone and can lawfully administer the medication to someone who is experiencing an overdose.
- Step by Step Guidance Documents to obtain Naloxone - Friends and Family Guidance Toolkit (DOCX)
- Although not necessary to receive a prescription for naloxone, training to administer the medication is recommended - Naloxone Training Information.
- Pharmacy Listing - Naloxone Availability (XLS)
- If an individual is uninsured, Naloxone coupons may further reduce costs and may be accessed at the rebates website.
The State has issued the following letters which may be taken to your doctor when seeking to obtain a prescription for Naloxone or to your pharmacy when seeking to fill the Naloxone prescription. These letters serve as supporting documents in the event your provider is unaware of Act 139, allowing individuals to access this life-saving medication. Letters from the State / Secretary Tennis (PDF)
Avoiding An Overdose
- With all medications, read the instructions and speak to your doctor/pharmacist to make sure you take the correct dose.
- Taking more than one kind of drug, also called poly-drug use, can increase the effects and the risk for overdose.
- Taking a drug regularly can increase your tolerance to it. This means that your body may get used to the amount of a drug that you are taking and it may take more of it to feel the same effect. Be careful not to exceed the recommended dosage.
- Also, if you haven't used a substance for some time, you may not be able to "handle" the same amount as when you last used it.
- Some drugs have a long half-life or amount of time it takes for the substance to leave your body. While you may not feel its effect the next time you use it, it may still be in your system. You must keep this in mind when taking the next dose. Take medicines only in the amount and as often as directed.
- To avoid the possibility of children accidentally overdosing on prescription drugs, all medications should be properly stored and disposed of at a local Prescription Drug Take Back Program.
- Department of Drug and Alcohol Programs: Overdose Information
- The York County Heroin Task Force
- CCBH Provider Notice (Naloxone) (PDF)